Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 65, NWS Northern Indiana

October 10, 2017

NWS Northern Indiana issued this small craft advisory at Oct 10, 2017, 4:18 PM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 4:18 PM EDT (20:18 UTC)
Expired
Oct 12, 2017, 4:16 AM EDT
In force
36 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

543 
WHUS73 KIWX 102018
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT TUE OCT 10 2017

LMZ043-046-110430-
/O.NEW.KIWX.SC.Y.0065.171010T2018Z-171011T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
418 PM EDT TUE OCT 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

* WINDS...NORTHEAST 10 TO 20 KNOTS, WITH GUSTS TO 30 KNOTS TONIGHT
  AND TO 25 KNOTS WEDNESDAY MORNING. 

* WAVES...3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
6 follow-up statements
171 
WHUS73 KIWX 110142
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
942 PM EDT TUE OCT 10 2017

LMZ043-046-110945-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-171011T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
942 PM EDT TUE OCT 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
WEDNESDAY...

* WINDS...NORTHEAST 10 TO 20 KNOTS, WITH GUSTS TO 30 KNOTS 
  TONIGHT AND TO 25 KNOTS WEDNESDAY MORNING. 

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
841 
WHUS73 KIWX 110807
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 AM EDT WED OCT 11 2017

LMZ043-046-111615-
/O.EXT.KIWX.SC.Y.0065.000000T0000Z-171011T2000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
407 AM EDT WED OCT 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...NORTHEAST 15 TO 25 KNOTS, WITH GUSTS TO 30 KNOTS.

* WAVES...3 TO 6 FEET...SUBSIDING UNDER 4 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
797 
WHUS73 KIWX 111438
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 AM EDT WED OCT 11 2017

LMZ043-046-112000-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-171011T2000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1038 AM EDT WED OCT 11 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...NORTHEAST 10 TO 20 KNOTS, WITH OCCASIONAL GUSTS TO 25 
  KNOTS.

* WAVES...3 TO 5 FEET...SUBSIDING UNDER 4 FEET BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
807 
WHUS73 KIWX 111942
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EDT WED OCT 11 2017

LMZ043-046-120300-
/O.EXT.KIWX.SC.Y.0065.000000T0000Z-171012T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
342 PM EDT WED OCT 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...NORTHEAST 10 TO 20 KNOTS THROUGH MID EVENING. 

* WAVES...3 TO 6 FEET...SUBSIDING TO 1 TO 3 FEET LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
689 
WHUS73 KIWX 120235
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 PM EDT WED OCT 11 2017

LMZ043-120345-
/O.CAN.KIWX.SC.Y.0065.000000T0000Z-171012T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-
1035 PM EDT WED OCT 11 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. 

WAVES HAVE DROPPED BELOW 4 FEET, THEREFORE THE SMALL CRAFT
ADVISORY HAS BEEN CANCELLED. 

$$

LMZ046-120900-
/O.EXT.KIWX.SC.Y.0065.000000T0000Z-171012T0900Z/
MICHIGAN CITY IN TO NEW BUFFALO MI-
1035 PM EDT WED OCT 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT THURSDAY...

* WINDS...NORTHEAST 10 TO 20 KNOTS THROUGH MID EVENING.

* WAVES...SLOWLY SUBSIDING TO 1 TO 3 FEET TOWARDS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
150 
WHUS73 KIWX 120816
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 AM EDT THU OCT 12 2017

LMZ046-120930-
/O.CAN.KIWX.SC.Y.0065.000000T0000Z-171012T0900Z/
MICHIGAN CITY IN TO NEW BUFFALO MI-
416 AM EDT THU OCT 12 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. WAVES OF 2 TO 3 FEET WILL SUBSIDE TO
AROUND 1 TO 2 FEET BY LATE MORNING. 

$$

MCD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 10, 4:08 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 10, 4:08 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
408 PM EDT Tue Oct 10 2017

.SYNOPSIS...
Issued at 408 PM EDT Tue Oct 10 2017

Rain will begin to move into the area this evening and continue
overnight. Most locations will likely see around one half inch of
rain while parts of northwest Indiana could see amounts over an
inch by mid morning Wednesday. Rain will diminish to drizzle
before ending on Wednesday, with cloudy and cool conditions
persisting into Thursday. Temperatures will quickly warm back up
into the 70s for the end of the week as sunshine returns on
Friday.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 408 PM EDT Tue Oct 10 2017

Widespread moderate rain event still on tap for the local area
tonight. Only minor changes to the going forecast with a slight
adjustment to timing and slightly higher QPF. Compact mid/upper
level wave seen nicely on afternoon water vapor. Synoptic forcing
for ascent remains very good with favorable 300mb jet placement
and strong PV advection. Corresponding low level response will
feature strengthening warm front/300K isentropic ascent and
excellent moisture convergence with good directional convergence
and a modest LLJ. Best forcing and focus of moisture flux
convergence still appears to track north of US-24 but all of our
CWA will see at least some rain. North of US-24...where moisture
advection is maximized...there will be enough reduced stability
above 800mb to sustain some brief heavy rain (without thunder)
given CVA bullseye directly overhead and deep warm cloud
layer/efficient rainfall processes. Period of heavier rain won't
last too long (probably 04-11Z based on latest hi-res guidance)
but could be enough to squeeze out around an inch in our northwest
zones. Final precip totals may vary quite a bit and will be
dependent on where exactly the primary fgen axis sets up. Some
guidance suggests it could be along/just north of US-24 with
lesser amounts in our far NW counties. Regardless, should not be
enough to cause any flooding concerns. Just some ponding in
typical low-lying areas.

&&

.LONG TERM...(Wednesday through Tuesday)
Issued at 408 PM EDT Tue Oct 10 2017

Exiting vort max and arrival of midlevel dry air will bring an end
to steady precip tomorrow morning. However, residual low level
moisture in cyclonic flow will likely maintain some light
showers/drizzle through at least early afternoon in our northern
counties. Precip will taper off by late Wed but strong inversion and
lack of any substantive low level thermal or dry air advection will
likely maintain stubborn stratus deck through at least Thursday.
Have therefore lowered diurnal ranges a bit with high temps likely
remaining in the low 60s (still near-normal for mid-Oct) with lows
in the 50s.

Southwesterly flow finally ramps up on Friday and will scour out low
level moisture and lead to at least one pleasant day. Next potent
shortwave/cold front ejects into the Great Lakes late Sat/Sun. Still
some uncertainty regarding exact timing/track. 12Z deterministic
guidance shifted a little bit further SE with QPF but suspect
most of this will end up NW of our CWA and continued previous
trend of trimming PoPs and QPF until actual cold frontal passage
on Sunday. Cooler and drier to start out next work week...but no
signs of any particularly cold/below normal temps in the
foreseeable future.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 126 PM EDT Tue Oct 10 2017

Pesky low clouds were still hanging on at KSBN at issuance time
but satellite and surface observations suggest low deck should
become SCT shortly leaving behind VFR for remainder of afternoon.
Reprieve to be short-lived as low pressure in MO approaches and
deepens this evening. Rain will spread back across the terminals
this evening and continue overnight. Deteriorating flight
conditions to MVFR then IFR expected. Residual low level moisture
and lingering mid level troughiness suggest drizzle and low cigs
to hang on through much of Wednesday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Lashley
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 10, 4:15 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 PM EDT Tue Oct 10 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-112015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
415 PM EDT Tue Oct 10 2017 /315 PM CDT Tue Oct 10 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

An isolated thunderstorm is possible tonight south of Route 30.

Moderate rain could lead to localized areas of minor flooding and
ponding in low lying areas tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-112015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 PM EDT Tue Oct 10 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft will continue through Wednesday
morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 4:03 AM EDTDense Fog AdvisoryIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 4 more6 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.